Texas, 2019

Hail and Lightning Strikes in Texas, April 6, 2019

April 6, 2019 · NWS SHV · 11 events in 3 counties and zones

A negatively tilted upper level trough moved through the Southern Plains and across the Ark-La-Tex during the morning and afternoon hours on April 6th, with deep southerly winds returning warm and moist air north into East Texas and North Louisiana near of a warm front. Very steep mid level lapse rates and strong shear were present ahead of this trough, which resulted in severe thunderstorms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A negatively tilted upper level trough moved through the Southern Plains and across the Ark-La-Tex during the morning and afternoon hours on April 6th, with deep southerly winds returning warm and moist air north into East Texas and North Louisiana near of a warm front. Very steep mid level lapse rates and strong shear were present ahead of this trough, which resulted in severe thunderstorms producing large hail and occasional damaging winds across portions of East Texas during the afternoon hours before weakening during the evening with the loss of instability and the departure of the upper trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 6, 12:07 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 6, 12:07 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
107 PM CDT Sat Apr 6 2019

.AVIATION...
For the 06/18z TAFs, widespread strong to severe convection will
affect the entire area throughout the period. The first round of
storms that is ongoing and extends back to the west into Central
Texas should move across the area during the first half of the TAF
period, and will likely end by 06/03z. Another round of strong to
severe convection will begin to develop near or just after 07/06z,
which will persist through the end of the period. KMLU may not be
impacted by the second round of storms until after sunrise Sunday
morning. Otherwise, IFR/LIFR flight conditions can be expected
with the storms. Ceilings may lift into the VFR range in locations
not experiencing convection, but patchy fog and low ceilings may
develop in some locations after sunset due to the heavy rain.

CN

&&

.PREV DISCUSSION... /issued 1149 AM CDT Sat Apr 6 2019/

UPDATE...
Convection continues to spread eastward and northeast from Central
Texas into the ArkLaTex. The warm front is still south of
Interstate 20, so the severe threat with the complex moving
through North Texas should be lower, but some marginally severe
hail or wind gusts can't be ruled out. The greater severe threat
will be in the vicinity of the warm as it moves northward through
the remainder of today and into this evening. Increasing low-level
shear along the frontal boundary will also lead to an greater
tornado threat. Thus, the Tornado Watch has been issued. The big
question is how much instability will remain in the warm sector
south of the front before additional convection currently over
Central Texas arrives later this afternoon and this evening.

Besides the addition of the Tornado Watch, high temperatures were
lowered areawide because of the ongoing rain and cloud cover. In
addition, PoPs were edited to better reflect ongoing radar trends.

CN

PREV DISCUSSION... /issued 712 AM CDT Sat Apr 6 2019/

AVIATION...
For the ArkLaTex, a good chance for popup TS today with a large
TS complex on top of that which is expected to plow into our area
out of TX this late morning and all afternoon. This feature will
impact several terminals. Gusts could become severe with hail and
isold Tornados. A large upper trough will slowly edge our way
with TS activity expected for all of Sun and part of Mon East.
Until then look for SE sfc winds and low level veering to SW by
5kft and its all SW aloft with speeds 20-45KT for flight levels.
/24/

PREV DISCUSSION... /issued 545 AM CDT Sat Apr 6 2019/

SHORT TERM.../Saturday through Sunday/

Partly to mostly cloudy and a little warmer than average with mid
50s over S OK/S AR and few upper 50s for Texarkana and Ruston and
lower 60s everywhere else. Winds are light SE or even calm here
and there.

The thunderstorms are gearing up over W central TX now and will
spread into our area later this morning and into the afternoon.
And of course we will have scattered showers and thunderstorms
possible this morning all ahead of the big complex later on. Some
may be severe today and this evening with the SPC slight and
enhanced day one. The day two is slight for still a lot of real
estate and we'll let the models figure out today, much less
tomorrow.

The WPC rainfall outlook for the short term remains impressive
and bad news for the pollen, thankfully. We can expect wide spread
inches 2 to 3 inches with 4 to 5 inch bullseyes in LA/AR. /24/

LONG TERM.../Sunday Night through Saturday/

The slow moving positive tilt upper trough is expected to drift into
Cntrl AR/ECntrl TX by Monday morning, with good agreement amongst the
progs with a nearly closed center of the trough, which would help to
enhance/maintain convection development near its center. The progs
do key in on considerable mid/upper level dry slotting which will
entrain NE just ahead of the trough Sunday night over Deep E TX and
much of N LA, which would help to diminish the more organized
convection from SW to NE during the evening and overnight hours.
Have taken this into account in the pop and QPF forecast, including
categorical pops in the evening over these areas before reducing
pops to chance after 06Z. Otherwise, the convection Monday will be
focused near the trough center as it drifts E across Srn AR/N LA,
where high chance/likely pops persist, gradually diminishing from W
to E during the afternoon.

Drier air will begin to spill SE in wake of the trough's departure
Monday afternoon/night, with any lingering isolated -SHRA exiting
the Ern zones during the evening. A NW flow aloft will commence
Monday night in wake of the trough's departure, but subsidence from
weak sfc ridging in place across the region in combination with the
dry air should allow for above normal temps areawide Tuesday as they
climb into the lower/mid 80s. This weak sfc ridging is progged to
shift E of the area by Wednesday, with a strengthening SSW low level
flow returning which should result in max temps climbing into the
mid and possibly upper 80s (as suggested by some of the MOS
guidance). The medium range progs are much more amplified this
morning with the next upper trough emerging out of the Rockies
Wednesday afternoon and into the Cntrl Plains Wednesday night. Very
strong low level and deep lyr shear is progged to be in place, but
available moisture ahead of this trough and associated cool front
will remain quite shallow as the front enters E TX/SW AR Thursday
morning. There is a little better consensus in the GFS/Canadian this
morning with enough moisture in play for isolated afternoon
convection near the front Thursday over Scntrl AR and portions of
Ncntrl LA, and thus have re-introduced slight chance pops over these
areas (especially given the strength of the large scale forcing)
over the drier ECMWF. These should diminish as they exit the region
Thursday evening, with cooler (more seasonal) and drier air spilling
SE in wake of the fropa Thursday night and Friday. This may be short-
lived though as a SE return flow commences by the end of the
extended period (Saturday) ahead of the next longwave trough that
will dig into the Desert SW next weekend and result in increased
convection once again. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  65  77  62 /  80 100  70  80
MLU  75  67  78  63 /  60  50 100  90
DEQ  70  63  76  58 /  80  70  60  60
TXK  72  64  75  60 /  80  70  60  70
ELD  73  64  76  61 /  80 100  80  90
TYR  73  65  74  60 /  80  70  60  50
GGG  73  65  75  61 /  80  70  60  50
LFK  76  68  76  61 /  70  70  90  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/07
Hazardous weather outlook, Apr 6, 11:16 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1216 PM CDT Sat Apr 6 2019

TXZ124>126-136>138-149>153-165>167-071100-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
1216 PM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A Tornado Watch is in effect until 6 PM CDT this afternoon.

Strong to severe thunderstorms are likely today ahead of a strong
upper level trough. The storms are expected to intensify as a warm
front moves northward and instability increases. The severe
weather threat should gradually diminish this evening. However,
strong to severe thunderstorms are expected to redevelop late
tonight and into the early morning hours of Sunday over portions
of East Texas.

During both rounds of severe weather, the primary threats will be
isolated tornadoes, damaging winds, and large hail. Locally heavy
rainfall may also lead to isolated flash flooding, especially
where storms repeatedly move over the same locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Strong to severe thunderstorms are likely Sunday and should become
widespread by Sunday afternoon. Isolated tornadoes, damaging
winds, and large hail will be the primary threats. Locally heavy
rainfall may also lead to isolated flash flooding. The threat for
severe weather and heavy rainfall should diminish from southwest
to northeast Sunday night, but a few isolated thunderstorms may
persist until late Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and again
late tonight and into Sunday.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-071100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-
1216 PM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong to severe thunderstorms are likely today ahead of a strong
upper level trough. The storms are expected to intensify as a warm
front moves northward and instability increases. The severe
weather threat should gradually diminish this evening. However,
strong to severe thunderstorms are expected to redevelop late
tonight and into the early morning hours of Sunday over portions
of East Texas, Southwest Arkansas, and Northwest Louisiana.

During both rounds of severe weather, the primary threats will be
isolated tornadoes, damaging winds, and large hail. Locally heavy
rainfall may also lead to isolated flash flooding, especially
where storms repeatedly move over the same locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Strong to severe thunderstorms are likely Sunday and should become
widespread by Sunday afternoon. Isolated tornadoes, damaging
winds, and large hail will be the primary threats. Locally heavy
rainfall may also lead to isolated flash flooding. The threat for
severe weather and heavy rainfall should diminish from southwest
to northeast Sunday night, but a few isolated thunderstorms may
persist until late Monday afternoon.

Isolated thunderstorms will be possible Thursday afternoon and
evening over portions of Southern Arkansas and North Central
Louisiana as a cold front moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and again
late tonight and into Sunday.

09

In the hours before

Special weather statement, Apr 6, 12:21 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
121 PM CDT Sat Apr 6 2019

ARZ050-051-061900-
Howard AR-Sevier AR-
121 PM CDT Sat Apr 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER AND HOWARD
COUNTIES UNTIL 200 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Center Point, or 8 miles northwest of Mineral Springs, moving north
at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mineral Springs, Dierks, Umpire, Lockesburg, Center Point, Athens,
Muddy Fork, Lebanon, Silver Ridge, Burg, Provo and Bellview.

LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
      3418 9383 3386 9392 3389 9421 3435 9412
TIME...MOT...LOC 1820Z 187DEG 34KT 3397 9402

19
Local storm report, Apr 6, 12:23 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 PM CDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     LIGHTNING        2 SE MONTGOMERY         31.65N 92.86W
04/06/2019                   GRANT              LA   LAW ENFORCEMENT

            *** 1 INJ ***
            A MAN WAS STRUCK BY LIGHTNING NEAR HIGHWAY
            71 AND WHISPERING PINES ROAD. HE WAS
            TRANSPORTED TO THE HOSPITAL BY AMBULANCE.

&&

MDV
Special weather statement, Apr 6, 1:50 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Shreveport LA
250 PM CDT Sat Apr 6 2019

LAZ021-022-062030-
Caldwell LA-La Salle LA-
250 PM CDT Sat Apr 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL AND
NORTHEASTERN LA SALLE PARISHES UNTIL 330 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarks, or 11 miles south of Columbia, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Olla, Clarks, Grayson, Urania, Spaulding, Burlington,
Standard and Kelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3208 9190 3209 9191 3207 9193 3204 9190
      3197 9189 3197 9191 3195 9190 3193 9195
      3193 9200 3189 9201 3175 9227 3193 9231
      3218 9198 3217 9198 3217 9194 3216 9190
      3214 9190 3212 9187 3209 9187
TIME...MOT...LOC 1950Z 230DEG 34KT 3194 9210

19
Special weather statement, Apr 6, 1:59 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
259 PM CDT Sat Apr 6 2019

ARZ073-062030-
Union AR-
259 PM CDT Sat Apr 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION COUNTY UNTIL 330
PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawson, or 7 miles east of El Dorado, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
El Dorado, Smackover, Norphlet, Calion, Urbana, Lawson, Moro Bay
State Park, Kenova and Pigeon Hill.

LAT...LON 3312 9254 3335 9287 3338 9284 3339 9276
      3336 9268 3336 9260 3337 9259 3336 9254
      3332 9252 3332 9246 3329 9247 3327 9244
      3328 9238 3330 9235 3328 9234 3328 9233
      3326 9232 3328 9230 3326 9227 3325 9227
TIME...MOT...LOC 1959Z 230DEG 33KT 3322 9254

19
Local storm report, Apr 6, 2:09 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
309 PM CDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     7 SE MONTGOMERY         31.61N 92.79W
04/06/2019                   GRANT              LA   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS TREE DOWN OFF HWY 71
            NEAR NANTACHIE ROAD AND JOHNSON CIRCLE.

&&

25
Local storm report, Apr 6, 2:24 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
324 PM CDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             4 WNW MIDWAY            31.71N 92.21W
04/06/2019  E1.00 INCH       LA SALLE           LA   PUBLIC

            SEARCY GAS STATION ON HWY 84 HAIL REPORTED
            NICKEL TO QUARTER SIZE.

&&

25

The radar

The Shreveport radar (KSHV), 89 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 lightning. Local standard time, as filed.

Lightning, Gregg

When
April 6, 2:42 PM CST
Where
Gregg County, 1.21 mi E of Spring Hill
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
32.571, -94.779

Lightning struck a home on Whitaker Circle which resulted in a fire to the home. No injuries were reported.

Hail, Cherokee

When
April 6, 3:30 PM CST
Where
Cherokee County, 3.01 mi SSW of Ironton
Measured
2 in hail
Reported by
Social Media
Coordinates
31.877, -95.381

Two inch diameter size hail fell in the Pierces Chapel community. Report via social media.

Hail, Cherokee

When
April 6, 3:30 PM CST
Where
Cherokee County, 3.49 mi S of Lake Jacksonville
Measured
1.5 in hail
Reported by
Social Media
Coordinates
31.870, -95.288

Ping pong ball size hail fell 5 miles north of Maydelle. Report via picture submitted through social media.

Hail, Cherokee

When
April 6, 3:40 PM CST
Where
Cherokee County, 1.63 mi SW of Lake Jacksonville
Measured
1.75 in hail
Reported by
Social Media
Coordinates
31.905, -95.302

Golf ball size hail fell at Lake Jacksonville. Report via social media.

Hail, Cherokee

When
April 6, 3:45 PM CST
Where
Cherokee County, 1.35 mi SE of Jacksonville
Measured
1 in hail
Reported by
Social Media
Coordinates
31.938, -95.252

Pea to quarter size hail fell in Jacksonville. Report via social media.

Hail, Cherokee

When
April 6, 3:46 PM CST
Where
Cherokee County, 1.4 mi WNW of Craft
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.928, -95.242

Golf ball size hail fell on the south side of Jacksonville.

Lightning, Gregg

When
April 6, 4:51 PM CST
Where
Gregg County, 0.92 mi WSW of Kilgore
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.377, -94.895

The Sabine Fire Department reported that a tank battery was struck by lightning on Watson Road, causing the tank to catch fire. Officials stated that mud and high water prevented them from getting equipment close enough to extinguish the flames. The fire melted power lines hanging near the tanks. No injuries were reported.

Hail, Cherokee

When
April 6, 5:43 PM CST
Where
Cherokee County, 0.21 mi WNW of Alto
Measured
2.5 in hail
Reported by
Social Media
Coordinates
31.651, -95.073

Tennis ball size hail fell in Alto. Report via social media.

Hail, Cherokee

When
April 6, 5:43 PM CST
Where
Cherokee County, 0.32 mi NW of Alto
Measured
4 in hail
Reported by
Social Media
Coordinates
31.653, -95.074

Softball size hail fell in Alto. Report via picture posted to social media.

Hail, Cherokee

When
April 6, 5:44 PM CST
Where
Cherokee County, 1.57 mi SSE of Alto
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
31.629, -95.059

Ping pong ball size hail fell about 2 miles south of Alto on Highway 69.

Hail, Nacogdoches

When
April 6, 6:00 PM CST
Where
Nacogdoches County, 0.84 mi NW of Lilbert
Measured
1 in hail
Reported by
Social Media
Coordinates
31.740, -94.928

Quarter size hail fell about 8 miles northwest of the Douglass community. Report via social media.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808891, 808892, 808893, 808894, 808895, 808896, 808898, 808899, 808902, 808900, 808901.